Alert archive / Alaska / Blizzard Warnings in 2008

Blizzard Warning 51, NWS Anchorage, AK

December 8, 2008

NWS Anchorage, AK issued this blizzard warning at Dec 8, 2008, 9:40 PM AKST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2008, 9:40 PM AKST (06:40 UTC)
Expired
Dec 9, 2008, 7:00 PM AKST
In force
21 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 090640
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
940 PM AKST MON DEC 8 2008

...BLIZZARD WARNING IN EFFECT UNTIL 5 PM AKST TUESDAY FOR THOMPSON PASS...


AKZ131-091430-
/X.NEW.PAFC.BZ.W.0051.081209T0640Z-081210T0200Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
940 PM AKST MON DEC 8 2008

...BLIZZARD WARNING IN EFFECT UNTIL 5 PM AKST TUESDAY FOR THOMPSON PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 5 PM AKST TUESDAY. 

A STRONG LOW PRESSURE SYSTEM IS MOVING INTO THE GULF OF ALASKA
TONIGHT WHICH IS INCREASING THE WINDS THROUGH CHANNELED TERRAIN.
WINDS HAVE INCREASED THIS EVENING THROUGH THOMPSON PASS TO 35 TO
55 MPH WITH HIGHER GUSTS POSSIBLE TO 65 MPH. CURRENTLY LIGHT SNOW
IS FALLING BUT SNOW ALREADY ON THE GROUND IS EASILY BEING PICKED
UP AND BLOWN REDUCING VISIBILITY TO LESS THAN ONE QUARTER MILE.
DRIFTING SNOW IS ALSO LIKELY WITH THE STRONG NORTH TO EAST WINDS
THROUGH THE PASS.

CONDITIONS WILL CONTINUE THROUGH TUESDAY AFTERNOON WHEN THE LOW
PRESSURE SYSTEM MOVES INLAND OVER THE KENAI PENINSULA...CUTTING
OFF THE WINDS AND ENDING THE THREAT FOR BLOWING SNOW. 

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
3 follow-up statements
000 
WWAK41 PAFC 091415
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
515 AM AKST TUE DEC 9 2008


AKZ131-100200-
/X.CON.PAFC.BZ.W.0051.000000T0000Z-081210T0200Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
515 AM AKST TUE DEC 9 2008

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 PM AKST THIS
AFTERNOON FOR THOMPSON PASS...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 PM AKST THIS
AFTERNOON. 

A STRONG LOW PRESSURE SYSTEM MOVING INTO THE GULF OF ALASKA THIS
MORNING IS PRODUCING STRONG EAST TO NORTHEAST WINDS OF 35 TO 50
MPH THROUGH THOMPSON PASS. CURRENTLY LIGHT SNOW IS FALLING BUT
SNOW ALREADY ON THE GROUND IS EASILY BEING PICKED UP AND BLOWN
REDUCING VISIBILITY TO LESS THAN ONE QUARTER MILE. CONDITIONS WILL
IMPROVE THIS AFTERNOON AS WINDS DIMINISH.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK41 PAFC 100153
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
453 PM AKST TUE DEC 9 2008

AKZ131-100400-
/X.EXT.PAFC.BZ.W.0051.000000T0000Z-081210T0400Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
453 PM AKST TUE DEC 9 2008

...BLIZZARD WARNING NOW IN EFFECT UNTIL 7 PM AKST THIS EVENING FOR
THOMPSON PASS...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 7 PM AKST THIS
EVENING. 

WINDS HAVE BEGUN TO DECREASE THROUGH THOMPSON PASS AND SURROUNDING
AREAS AND SHOULD DROP BELOW 35 MPH LATER THIS EVENING. ALTHOUGH
WINDS WILL BE DROPPING...HEAVY SNOW WILL CONTINUE TO FALL
THROUGHOUT THE EVENING REDUCING VISIBILITIES TO ONE QUARTER MILE
OR LESS AT TIMES.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK41 PAFC 100408
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
708 PM AKST TUE DEC 9 2008

AKZ131-100515-
/X.EXP.PAFC.BZ.W.0051.000000T0000Z-081210T0400Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
708 PM AKST TUE DEC 9 2008

...BLIZZARD WARNING HAS EXPIRED...

WINDS HAVE BEGUN TO DECREASE THROUGH THOMPSON PASS AND
SURROUNDING AREAS AND CONTINUE TO DROP THROUGH THE REMAINDER OF
THIS EVENING. ALTHOUGH WINDS HAVE DECREASED...HEAVY SNOW WILL
CONTINUE TO FALL THROUGHOUT THE EVENING REDUCING VISIBILITIES TO
ONE QUARTER MILE OR LESS AT TIMES. THE BLIZZARD WARNING IS NO
LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 8, 1:05 PM AKST, 8 hours 35 minutes earlier.

Area forecast discussion, Dec 8, 1:05 PM AKST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
105 PM AKST MON DEC 8 2008

.ANALYSIS AND UPPER LEVELS...THE DOMINANT FEATURE ON THE WEATHER MAP
TODAY IS A DEEP VERTICALLY STACKED CUT-OFF LOW A FEW HUNDRED MILES
SOUTH OF KODIAK ISLAND. UPPER JET IS RIDING NORTHWARD BETWEEN THIS
LOW AND DOWNSTREAM RIDGE OVER THE EAST PACIFIC/GULF OF ALASKA.
HOWEVER...THERE IS ALSO A CUT-OFF HIGH CENTERED OVER NORTHERN ALASKA.
THEREFORE THE LOW IS BEGINNING TO TRACK MORE TOWARD THE
NORTH-NORTHEAST TOWARD THE COL REGION OVER SOUTHCENTRAL ALASKA.
STRONG OCCLUDED FRONT HAS SPREAD OUT ACROSS THE GULF AND ALONG THE
ALASKA PENINSULA PRODUCING WIDESPREAD STORM FORCE WINDS IN THE GULF
WATERS. AUGUSTINE ISLAND C-MAN STATION IS ALSO APPROACHING HURRICANE
FORCE WINDS WITH A RECENT GUST TO 61KT. THE RIDGE OVER NORTHWEST
ALASKA HAS TRANSPORTED ARCTIC AIR SOUTHWARD ACROSS INTERIOR
SOUTHCENTRAL. THE TIGHTENING PRESSURE GRADIENT OUT AHEAD OF THE
STRONG LOW COMBINED WITH THE LARGE DENSITY DIFFERENCE BETWEEN INLAND
AIR AND GULF AIR IS RESULTING IN STRONG GAP WINDS ACROSS THE REGION.
OF NOTE IS THE MATANUSKA VALLEY WINDS WHICH HAVE APPROACHED HIGH
WIND CRITERIA. WASILLA HANDAR (WSLA2) ACTUALLY REPORTED ONE GUST
TO 64KT EARLIER BUT IS NOW HOLDING STEADY BELOW WARNING LEVELS AT
58KT.

OUT WEST A COLD FRONT IS SLOWLY SHEARING APART OVER THE CENTRAL
BERING SEA. THERE IS A BAND OF STRONG WINDS IMMEDIATELY BEHIND
THE FRONT AS INDICATED BY THE GUST TO 47KT AT ATKA SHORTLY AFTER
THE FRONT MOVED THROUGH. COLD ADVECTION SNOW SHOWERS DOMINATE
BEHIND THE FRONT ACROSS THE WESTERN BERING AND ALEUTIANS.

.MODEL DISCUSSION...MODELS INITIALIZED WELL AND ARE IN EXCELLENT
AGREEMENT WITH TRACK OF LOW ACROSS GULF AND INLAND OVER THE EASTERN
KENAI PENINSULA. MODEL SOLUTIONS DIVERGE WITH SYSTEMS APPROACHING
WESTERN ALEUTIANS LATE WEDNESDAY AND SHOW POOR RUN-TO-RUN CONSISTENCY
FROM THIS POINT ONWARD. THEREFORE...THROUGH WEDNESDAY WILL FINE-TUNE
FORECAST AND BEYOND WILL STICK MAINLY WITH CURRENT FORECAST AS IS.

.SHORT TERM FORECAST...

SOUTHCENTRAL ALASKA...STRONG OFFSHORE FLOW WILL INITIALLY LIMIT THE
AMOUNT AND INTENSITY OF PRECIPITATION MOVING ONSHORE ALONG THE NORTH
GULF COAST AHEAD OF THE OCCLUDED FRONT. THERE IS SOME POTENTIAL FOR
BLIZZARD CONDITIONS THROUGH THOMPSON PASS. HOWEVER...AT THIS POINT
IT EXPECT WHILE WINDS REMAIN STRONG THE SNOW WILL BE VERY LIGHT AND
VISIBILITY WILL REMAIN ABOVE THE QUARTER MILE BLIZZARD THRESHOLD.
AS STEADY AND HEAVIER SNOW MOVES IN LATE TUESDAY WITH THE OCCLUDED
FRONT WINDS WILL QUICKLY DIMINISH. THE BULK OF THE PRECIPITATION
WITH THIS SYSTEM WILL REMAIN ALONG THE COAST TONIGHT AND TUESDAY.
A SECONDARY UPPER LOW WILL FORM OVER NORTHWEST ALASKA TUESDAY IN
RESPONSE TO A WAVE ROUNDING THE BOTTOM OF THE RIDGE OVER NORTHERN
ALASKA. THE UPPER LOW OVER THE GULF WILL OPEN INTO A TROUGH WHICH
WILL SWING NORTHEASTWARD TUESDAY NIGHT AND WEDNESDAY PUSHING THE
SURFACE LOW AND FRONT INLAND AND BRINGING SOME LIGHT SNOW TO MOST
OF THE REGION INCLUDING ANCHORAGE. THE UPPER PATTERN WILL PROGRESS
EASTWARD HEADING INTO THE END OF THE WEEK...WITH A RIDGE MOVING TO
MAINLAND ALASKA...RESULTING IN A COOLING AND DRYING TREND.

SOUTHWEST ALASKA...OFFSHORE FLOW IS ALSO LIMITING PRECIPITATION
ACROSS THE BRISTOL BAY REGION...BUT THERE IS ENOUGH MOISTURE ALONG
THE OCCLUDED FRONT TO PRODUCE AREAS OF LIGHT RAIN AND SNOW FROM
BRISTOL BAY SOUTHWARD ALONG THE ALASKA PENINSULA. AS THE LOW MOVES
TO THE NORTHERN GULF TUESDAY AFTERNOON COLD AIR WILL ADVECT IN FROM
THE NORTHWEST AND PRODUCE UPSLOPE SNOW OR SNOW SHOWERS...MAINLY ALONG
THE ALASKA PENINSULA. ANOTHER TROUGH WILL DROP OUT OF RUSSIA TUESDAY
NIGHT AND THEN MOVE TO SOUTHWEST ALASKA WEDNESDAY NIGHT BRINGING
ANOTHER SHOT OF SNOW...ESPECIALLY ALONG THE COAST. CONDITIONS WILL
DRY OUT THURSDAY UNDER THE INFLUENCE OF A TRANSIENT UPPER RIDGE...BUT
UNDER PROGRESSIVE UPPER FLOW THE NEXT BERING SEA/ALEUTIAN SYSTEM
WILL LIKELY BE BEARING DOWN ON SOUTHWEST ALASKA BY FRIDAY.

BERING SEA/ALEUTIANS...THE COLD FRONT OVER THE CENTRAL
BERING/ALEUTIANS WILL CONTINUE TO DISSIPATE TONIGHT. HOWEVER...THE
GRADIENT WILL TIGHTEN SOME AS THE DEEP LOW MOVES INTO THE
GULF...RESULTING IN STRONG NORTHWESTERLIES AND COLD ADVECTION SNOW
SHOWERS ACROSS MOST OF THE REGION. THESE WINDS WILL GRADUALLY
DIMINISH TUESDAY NIGHT AND WEDNESDAY AS AN UPPER RIDGE BUILDS
OVERHEAD OUT AHEAD OF A SHORT-WAVE TROUGH DROPPING OUT OF EASTERN
ASIA. THERE IS LOW FORECAST CONFIDENCE IN THE DETAILS BEYOND THIS
POINT...BUT WITH A PROGRESSIVE NORTHERN STREAM AND MODEL DEPICTION
OF STRONG BAROCLINICITY ACROSS THE REGION...EXPECT A STRONG SYSTEM
OR SYSTEMS TO MOVE QUICKLY ACROSS THE BERING SEA BEGINNING THE
SECOND HALF OF THIS WEEK.

.LONG TERM FORECAST...MEDIUM RANGE MODELS INDICATE A STRONG BLOCKING
RIDGE BUILDING FROM THE EAST PACIFIC NORTHWARD TOWARD MAINLAND
ALASKA THIS WEEKEND. THE PLACEMENT MAY BE DIFFERENT FROM MODEL
RUN TO MODEL RUN...BUT THE MODELS HAVE BEEN CONSISTENT IN THE
DEVELOPMENT OF THIS RIDGE. THIS WILL SET UP A VERY PROGRESSIVE
PATTERN FROM THE WEST PACIFIC NORTHEASTWARD ACROSS THE BERING AND
OVER THE TOP OF THE RIDGE TO NORTHERN ALASKA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...HURRICANE FORCE WIND WARNING...130.
         STORM WARNING...120 140.
         GALE WARNING...138 141 155 170 172 175 176 185.
         HEAVY FREEZING SPRAY WARNING...160 179 180 185.
FIRE WEATHER...NONE.

SEB DEC 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 4:00 PM AKSTBrisk Wind AdvisoryAFC24 hr
Dec 8, 4:00 PM AKSTGale WarningAFC48 hr
Dec 8, 4:00 PM AKSTGale WarningAFC12 hr
Dec 8, 4:00 PM AKSTGale WarningAFC12 hr
Dec 8, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Dec 8, 4:00 PM AKSTSmall Craft AdvisoryAFC60 hr
Dec 9, 4:00 AM AKSTGale WarningAFC24 hr
Dec 9, 4:00 AM AKSTGale WarningAFC3 days
Dec 9, 4:00 AM AKSTSmall Craft AdvisoryAFC48 hr
Dec 9, 4:00 AM AKSTSmall Craft AdvisoryAFC36 hr
Dec 9, 6:40 AM AKSTGale WarningAFC9 hr
Dec 9, 10:15 AM AKSTSmall Craft AdvisoryAFC6 hr

Nearby

Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.